Background. Chemotherapy-related amenorrhea is a frequent side effect observed in young breast cancer patients. Studies in mice revealed that chemotherapy-induced gonadal toxicity may result from vascular damage. We prospectively evaluated ovarian blood flow and function in young breast cancer patients following chemotherapy. Methods. Young female patients with localized breast cancer undergoing adjuvant or neoadjuvant anthracy-cline-or taxane-based chemotherapy were evaluated using transvaginal ultrasound prior to initiation of and immediately after cessation of chemotherapy. Doppler-flow velocity indices of the ovarian vasculature-resistance index (RI), pulsatility index (PI)-and size measurements were visualized. Hormonal profiles, anti-Miillerian hormone (AMH) levels, and menopausal symptoms were assessed at the same time points. Results. Twenty breast cancer patients were enrolled in the study. The median age was 34 ± 5.24 years. Ovarian blood flow was significantly reduced shortly following chemotherapy: RI decreased by 52.5% and PI decreased by 24.2%. The mean ovarian size declined by 19.08%. Patients who were treated with sequential chemotherapy experienced further reductions in ovarian blood flow and ovarian size after the second sequence.AMHlevels dropped dramatically in all patients following treatment. Hormonal profiles after treatment depicted a postmenopausal profile for most patients, accompanied by related symptoms. Conclusions. Our results may imply a mechanism of chemotherapy-induced ovarian toxicity manifested by decreased ovarian blood flow accompanied by a reduction inovarian size and diminished post-treatment AMH levels. Based upon our former preclinical studies, we assume that this may derive from an acute insult to the ovarian vasculature and may represent an initial event triggering a generalized phenomenon of end-organ toxicity.
- Breast cancer disclosures: the authors indicated no financial relationships
- Vascular toxicity